A Decrease in Semen from Flomax?
So I was watching a commercial during the Boston Red Sox game tonight (likely going to sweep the World Series, unfortunately for our Rockies’ fans) for Flomax. Flomax is used to treat symptoms such as — having to urinate often, urinating urgently, weak urine stream and frequently waking up at night to urinate — you could have BPH (also known as enlarged prostate). This is not a serious issue for most men, even as they age. They simply pee a little more often. Big deal.
But one of the side effects of Flomax during the commercial caught my ear — a “decrease in semen.” Huh? I don’t want any medication I take to decrease my semen production, that’s just whack!
Did researchers measure semen output in order to ensure a medication doesn’t interfere with the all-important semen creation?
Indeed, a search on MEDLINE revealed that researchers have examined semen output related to this medication. But in our search for such studies (ala “tamsulosin and semen”) produced a paltry 4 results, only one of which (Hisaue et. al., 2006) was directly relevant.
So we’re left wondering — how did the makers of Flomax discover that their medication directly impacts semen production (since the only way to objectively measure such production is generally through, well, actual production of semen produced via the penis via sexual stimulation)? If anyone knows, please comment below.
Hisasue S, Furuya R, Itoh N, Kobayashi K, Furuya S, Tsukamoto T. (2006). Ejaculatory disorder caused by alpha-1 adrenoceptor antagonists is not retrograde ejaculation but a loss of seminal emission. Int J Urol., 13(10):1311-6.
Grohol, J. (2007). A Decrease in Semen from Flomax?. Psych Central. Retrieved on September 21, 2017, from https://psychcentral.com/blog/archives/2007/10/28/a-decrease-in-semen-from-flomax/